Ohio, 2007

Hail in Ohio, March 14, 2007

March 14, 2007 · NWS IWX · 1 event in 1 county or zone

Thunderstorms were embedded in an area of rain. A few storms produced hail with one storm in Fulton county producing penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms were embedded in an area of rain. A few storms produced hail with one storm in Fulton county producing penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 14, 5:21 AM EST, 10 hours 15 minutes earlier.

Area forecast discussion, Mar 14, 5:21 AM EST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 AM EDT WED MAR 14 2007

.AVIATION...
LL MSTR CONTS TO OVERSPREAD THE AREA THIS MORNING W/NRN EDGE OF SC
CLOUD DECK NOW INTO SRN MI. BNDRY LYR REMAINS SUFFICIENTLY MIXED TO
PRECLUDE ANYTHING BELOW MVFR CIGS. OTHERWISE WK MID LVL SW
GENERATING AREA OF LIGHT SHOWERS OVR EC INDIANA ON THE WAY OUT.

PRIMARY PROBLEM CONTS TO BE W/LT AFTN/EVE PD IN ASSOCN/W STG CDFNT
DROPPING SWD IN FACE OF AMPLIFYING NRN BRANCH ACRS SRN CANADA. 06Z
GUIDANCE ACTUALLY A BIT SLOWER W/FNTL PROGRESSION SWD BUT ALL IN ALL
TIMING OF MID LVL SW STILL ON TRACK BY EARLY EVENING W/CONVN STILL
ANTICIPATED AT KFWA AND CLOSE TO KSBN GIVEN 06Z GUIDANCE. WILL MAKE
FEW CHGS AT THIS POINT IN FAVOR OF NEWER 12Z GUIDANCE.

&&
.SHORT TERM...
AMPLIFYING NRN BRANCH AIDING SFC CDFNT PUSH SWD THIS MORNING AND
ALREADY INTO NW IL/NW LWR MI. TRENDS FM 00Z CYCLE INDICATE SLWR
EJECTION OF UPSTREAM MID LVL SW TROUGH AFT 00Z AND FURTHER SWD
DISPLACEMENT OF SFC WAVE DVLPMNT...ALL WHICH SUGGEST DELAYING PRECIP
ARRIVAL FURTHER. HWVR GIVEN PROXIMITY OF SFC BNDRY AND WHAT SHLD BE
SUFFICIENT DESTABILIZATION BY MID AFTN WILL HOLD ONTO LIKELY MENTION
SE HALF AS WARM SECTOR NOT ALL THAT DIRTY W/CLDS. OTHERWISE WILL
AGAIN GO ABV GUIDANCE TEMPS FOR THIS AFTN GIVEN VRY MILD START.

FROPA LT THIS AFTN AND EVENING WILL USHER IN MUCH COLDER
AIR...PARTIALLY TAPPING INTO ARCTIC AIRMASS W/TIME OVR CNTRL CANADA
AS NRN STREAM AMPLIFIES FURTHER INTO THE LONG TERM PD. INITIAL PUSH
NOT ALL THAT COLD BUT CERTAINLY A REALITY CHECK COMPARED TO YDA/S
70S. MID LVL TROUGH AND STG ISENTROPIC LIFT DVLPG OVERTOP COLD DOME
WILL YIELD WIDESPREAD RAINFALL THIS EVENING...POSSIBLY HEAVY SOUTH
OF A OTTAWA TO LOGANSPORT LINE HWVR LL MSTR TRANSPORT NARROW IN
SCOPE W/CORFIDI VECTORS FAIRLY LARGE WHICH SUGGESTS HEAVY RAIN
THREAT SHLD REMAIN ISOLD EVEN THOUGH SFC BNDRY DOES BECOME ORIENTED
PARALLEL TO UPPER FLW FOR A TIME THIS EVENING. THUS WILL NOT REISSUE
ESF.

&&

.LONG TERM...
THURSDAY THROUGH TUESDAY...THE COLD FRONT WILL HAVE PUSHED SOUTH OF
THE AREA BY THURSDAY MORNING. HAVE LEFT A CHANCE OF SHOWERS
THURSDAY...BUT ANY RAINFALL AMOUNTS WILL BE LIGHT AS COLD AND DRY
AIR ADVECTION IN THE LOWER LAYERS COMBINE WITH SUBSIDENCE IN THE MID
LEVELS. REMOVED THE CHANCE FOR SNOW SHOWERS THURSDAY NIGHT AS
SUBSIDENCE AND DRY AIR ADVECTION SHOULD INHIBIT PRECIPITATION. KEPT
FRIDAY THROUGH TUESDAY DRY. VERY LIMITED MOISTURE TO WORK WITH AS
PREDOMINATE FLOW/TRAJECTORY IS FROM THE NORTH AND NORTHEAST. THE GFS
AND ECMWF NEW 00Z RUNS IN REASONABLE AGREEMENT WITH LOW LEVEL
THERMAL FIELDS UNTIL ABOUT SUNDAY. AFTER SUNDAY...THE GFS IS
COLDER...BRINGING ANOTHER ROUND OF MODIFIED ARCTIC AIR INTO THE
REGION WITH AN ASSOCIATED CLIPPER TYPE SYSTEM TRACKING NORTHEAST OF
THE AREA. THE NEW 00Z GFS ENSEMBLE SHOWS VERY GOOD AGREEMENT WITH
THE LONG WAVE TROF THAT WAS OVER THE GREAT LAKES MOVING WELL TO THE
EAST AS A STRONG SHORT WAVE DIGS TOWARD THE WEST NORTH AMERICAN
COAST. THE ECMWF HAS TRENDED WARMER OVER THE GREAT LAKES REGION FROM
THE 12Z RUN...WITH 850 MB TEMPS 4C TO 6C TUESDAY. BELIEVE THE GFS IS
BRINGING TOO MUCH COLD AIR SOUTH EARLY NEXT WEEK WITH THIS
PATTERN...SO WENT WITH WARMER TEMPERATURES EARLY NEXT WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...HOLSTEN
LONG TERM...SKIP
Hazardous weather outlook, Mar 14, 5:17 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 AM EDT WED MAR 14 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
617 AM EDT WED MAR 14 2007 /517 AM CDT WED MAR 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREAS...ESPECIALLY LATE THIS
AFTERNOON AND EARLY TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THE STORMS COULD PRODUCE LARGE HAIL.

THE POTENTIAL FOR LOCALIZED FLOODING WILL ACCOMPANY THE STORMS.
RAINFALL WILL ALSO INCREASE THE CHANCES THAT MORE RIVERS MAY
FLOOD AND DELAY FLOODED RIVERS FROM RECEDING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.
PLEASE CALL IN ANY HAIL SIZE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-151030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
617 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA...ESPECIALLY LATE THIS
AFTERNOON AND EARLY TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THE STORMS COULD PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Detroit radar (KDTX), 124 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fulton

When
March 14, 3:36 PM EST to 3:37 PM EST
Where
Fulton County, 2.68 mi WNW of Lytton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.660, -84.000

Penny size hail was reported on the Ohio Turnpike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19018.